Conference: 2011 PH Professional Network Symposium
Release Date: 09.22.2011
Presentation Type: Abstracts
C. Krestchmer, RN and D. Zwicke, MD
St. Luke's Medical Center, Milwaukee, WI
PURPOSE: Given the safety profile and four hour half-life of intravenous treprostinil, select patients may benefit from initiating IV treprostinil therapy in the home setting. We hypothesized that initiating parenteral prostanoid therapy in a clinically stable pulmonary arterial hypertension (PAH) patient is safe and well tolerated. Additionally, associated costs may be greatly diminished when initiating IV treprostinil in the home.
BACKGROUND: Due to the complex nature of intravenous (IV) prostacyclin delivery and required central line placement, patients are generally initiated on parenteral prostanoid therapy as an inpatient to manage potential adverse events.
METHODOLOGY: Criteria was developed in collaboration between our PAH center and the Specialty Pharmacy Service for initiation of treprostinil therapy in the home. We developed a detailed dosing and safety monitoring plan, for the Specialty Pharmacy Service, and clinic coordinator to follow.
FINDINGS: This is the case of a 48-year-old female patient with a suspected diagnosis of pulmonary arterial hypertension associated with HIV infection. Due to elevated estimates of pulmonary arterial systolic pressure by echocardiogram, a cardiac catheterization was performed, which confirmed a diagnosis of pulmonary arterial hypertension, with symptoms consistent with World Health Organization (WHO) Functional Class III. Due to the relative stability of her disease, she was evaluated and met the criteria for initiation of IV treprostinil therapy in the home. She, along with her caregiver, who serves as her back-up for pump related care, underwent pre-teaching. A double lumen Leonard Hickman catheter was placed at her local hospital, followed by in-home initiation of intravenous (IV) treprostinil at a dose of 2 ng/kg/min by the Specialty Pharmacy nurse. The Specialty Pharmacy home health nurses monitored the patient's vital signs, PAH status and prostacyclin-related side effects for three hours after initiation of IV therapy. Every four days, the IV treprostinil dose was increased by 1-2 ng/kg/min as tolerated, reaching a dose of 4 ng/kg/min at first clinic visit one week after initiation of therapy. She was started on 62.5 mg BID of bosentan five days prior to starting IV treprostinil. Frequent telephone follow-up by the PAH center nurses continued over the next few weeks. After three months of therapy she was on 19 ng/kg/min of treprostinil and began to experience hemodynamic improvement as estimated by echocardiogram and six minute walk. There were no adverse side effects from the prostacyclin therapy. The patient verbalized satisfaction with the ability to begin therapy in the home, as opposed to the hospital setting. The Specialty Pharmacy staff also reported a successful initiation of infusion therapy, without issue. Currently, the patient is on 125 mg BID of bosentan and 40 ng/kg/min IV treprostinil.
IMPLICATIONS: This is a case of a stable WHO functional class III PAH patient who was successfully initiated on IV treprostinil therapy. She had no complications related to route of administration or outpatient treprostinil dose titration. In select PAH patients, starting IV treprostinil therapy in the home may prove safe and effective, while providing a potential decrease in hospital-related complications and healthcare savings.